Muscle Pain Associated with Statin UsePosted: October 30, 2012
Written by Will Blesch, Copyright 2012
So, there’s been all this talk about statins and the drawbacks to using them. I haven’t actually done a lot of investigation into this subject before, so when I started hearing about issues related to statin use, I decided I needed to get informed.
For those who don’t know, statins are a class of drugs used by patients to lower their cholesterol levels.
The best-selling statin is actually Lipitor, manufactured by Pfizer. In 2003, Lipitor became the best-selling pharmaceutical in history. Currently, there are many statins on the market, including atorvastatin (Lipitor and Torvast), fluvastatin (Lescol), lovastatin (Mevacor, Altocor, Altoprev), pitavastatin (Livalo, Pitava), pravastatin (Pravachol, Selektine, Lipostat), rosuvastatin (Crestor) and simvastatin (Zocor, Lipex).
However, according to a paper published in the Journal of Clinical Pharmacy and Therapeutics entitled, Genetic predisposition to atorvastatin-induced myopathy: a case report., “The major clinical complication of statins is a variety of muscle complaints ranging from myalgia to rhabdomyolysis.”
Yikes. Moreover, some of these muscle related problems apparently don’t stop…even when the patient ceases taking statins.
That’s not cool.
Although, at least in the paper mentioned above, Speaking of two patients, the authors noted, “Atorvastatin was stopped in both cases, and symptoms resolved.”
But, who wants to trade lower cholesterol for potentially life long muscle pains? I sure wouldn’t.
Speaking of muscle pain, there’s a new product on the market called Muxscle that apparently is being used to help prevent muscle pains and muscle aches brought on by the use of statins.
It’s makers suggest that, before stopping the use of Lipitor or another statin due to muscle pain, the patient should try Muxscle for a while and see if the muscle aches decrease.
Hoffman KB, Kraus C, Dimbil M, Golomb BA A Survey of the FDA’s AERS Database Regarding Muscle and Tendon Adverse Events Linked to the Statin Drug Class. PLoS One. 2012